Hail, Cedar
- When
- May 8, 5:40 PM CST
- Where
- Cedar County, 0.86 mi NW of Fordyce
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.710, -97.360
Strong to severe thunderstorms that developed near a warm front in Kansas during the evening of May 8th tracked into southeast Nebraska near Fairbury. One storm produced hail up to around half-dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Strong to severe thunderstorms that developed near a warm front in Kansas during the evening of May 8th tracked into southeast Nebraska near Fairbury. One storm produced hail up to around half-dollar size. A little earlier in the evening isolated thunderstorms developed south of a weak upper low that was tracking across southeast South Dakota. One of these storms produced hail around penny-size in Cedar county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 1:58 PM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 258 PM CDT WED MAY 8 2013 .DISCUSSION... PRECIPITATION CHANCES TONIGHT INTO THURSDAY MAIN FORECAST FOCUS IN THE SHORTER TERM. EXTENDED FORECAST WILL DEAL WITH A RELATIVELY BRIEF BUT SUBSTANTIAL COOLDOWN THIS WEEKEND...FOLLOWED BY A MUCH WARMER PATTERN NEXT WEEK. AFTERNOON SATELLITE IMAGERY SHOWED A COMPACT UPPER CIRC CENTER PIVOTING TOWARD NERN NEBR WITH ANOTHER UPPER WAVE MOVG INTO ERN KS. REMNANT SHOWER ACTIVITY ON A LOBE MOVING AROUND SD UPPER LOW WAS MOVG TOWARD FAR ERN ZONES AS OF 19Z...WITH SCATTERED CONVECTION DEVELOPING NEAR THERMAL BOUNDARY BETWEEN PRECIP COOLED AIR AND LOCATIONS WHICH HAD CLEARED UNDER UPPER THERMAL TROUGH IN NERN NEBR. WOULD EXPECTED SCATTERED CONVECTION NERN ZONES INTO AT LEAST EARLY THIS EVENING. ANOTHER AREA WHERE ACTIVITY COULD BE MORE WIDESPREAD...ESPECIALLY EARLY THIS EVENING...WOULD APPEAR TO BE NEAR WARM FRONT WHICH HAD LIFTED INTO FAR SRN NEBR. IN FACT EVEN IF CURRENT ACTIVITY DVLPG NEAR SRN NEBR BOUNDARY DECREASES EARLY THIS EVENING...WE COULD SEE ADDITIONAL DEVELOPMENT LATE THIS EVENING AS SUGGESTED BY THE HRRR AND 4KM WRF AS LOW LEVEL JET STRENGTHENS SOUTH OF BOUNDARY. THE LATTER MODEL EVEN SUGGESTED NERN NEBR ACTIVITY WOULD BEGIN TURNING SE LATER THIS EVENING MEETING UP WITH ANY CONVECTION THAT WOULD INCREASE IN SERN NEBR LATE THIS EVENING. GENERALLY INCREASED POPS MOST AREAS EARLY TONIGHT AND LATEST TRENDS WILL CONTINUE TO BE MONITORED FOR LAST MINUTE CHANGES TO 00Z-03Z PD. AS UPPER LOW OVR SD BEGINS OPENING UP/DROPPING SE LATE TONIGHT...SOME LIGHT SHOWERS COULD MOVE BACK INTO NERN NEBR TOWARD THU MORNING WITH A CONTINUED SOUTHWARD PUSH OF THESE GENERALLY LIGHT SHOWERS THURSDAY MORNING. IN ADDITION...HEATING AND UPPER LOW REMNANTS ON THURSDAY COULD BRING SCATTERED SHOWERS/TSTMS JUST ABOUT ANYWHERE THURSDAY AFTN AND SOME POPS WERE ADDED ALL ZONES. GFS/NAM LINGERED QUITE A BIT OF LOW LEVEL MOISTURE ACROSS MUCH OF THE FORECAST AREA ON THURSDAY WHICH COULD LIMIT THIS HEATING AND COULD PROVIDE A PSBL NEGATIVE. FOR NOW FORECAST WAS KEPT DRY THURSDAY NIGHT ALTHOUGH COULD SEE A LINGERING LIGHT SHOWER/ISOLD TSTM EARLY. CLEARING THEN EXPECTED FRIDAY WITH RELATIVELY LIGHT WINDS AND SEASONAL OR SLIGHTLY COOLER TEMPERATURES. A STRONG COLD FRONT STILL ON TRACK TO RACE ACROSS THE AREA FRIDAY NIGHT WITH GUSTY WINDS AND COOLER READINGS ON SATURDAY. MAINTAINED SMALL POPS WITH FRONTS PASSAGE NRN ZONES FRI NIGHT BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE ANY CHCS FARTHER SOUTH. GUSTY NRLY WINDS LIKELY SATURDAY AS SUB-ZERO H85 AIR MOVES INTO NRN ZONES EARLY IN THE DAY BEFORE MODERATING. AIRMASS IS COOL/DRY ENOUGH SO THAT WITH DECREASING WINDS SAT NIGHT SEE NO REASON LOWS WON/T GET AT LEAST AS COOL AS LATEST MEX MOST AREAS. THIS COULD LEAD TO SCATTERED FROST SUNDAY MORNING IF DWPTS DON/T DRY OUT TOO MUCH. NO FROST WAS MENTIONED AT THIS TIME...BUT IT IS CERTAINLY POSSIBLE. WARMING TREND STILL ON TRACK THEN INTO NEXT WEEK WITH TUESDAY LOOKING EXCEPTIONALLY WARM AHEAD OF COOL FRONT THAT SHOULD KNOCK A FEW DEGREES OFF OF HIGHS BY DAY 7. A DRY FORECAST WAS MAINTAINED IN THE EXTENDED UNTIL ALONG AND POST FRONTAL TUE NIGHT/WEDNESDAY. CHERMOK && .AVIATION... 18Z TAFS FOR KOFK...KLNK AND KOMA. A COUPLE OF WEATHER FEATURES IN THE PROXIMITY OF EASTERN NEBRASKA WILL KEEP SHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH THIS EVENING AND A FEW SHOWERS OR SOME DRIZZLE INTO THURSDAY. CIGS WILL GENERALLY BE VFR WITH SOME PATCHY MVFR CIGS AND VSBYS WITH THE SCATTERED RAINSHOWERS IN THE AREA. AS HEATING CONTINUES THIS AFTERNOON SHOULD SEE ADDITIONAL SHOWER DEVELOPMENT ALONG WITH SOME ISOLATED THUNDERSTORMS. LATER TONIGHT THE BETTER CHANCE FOR THUNDERSTORMS WILL BE ACROSS KANSAS AND SOUTH OF THE TAF SITES. THUNDERSTORM POTENTIAL TOO LOW TO MENTION IN THE TAFS THIS AFTERNOON AND TONIGHT. MVFR AND IFR CIGS AREA FORECAST TO BECOME MORE WIDESPREAD AFTER 06Z. SOUTH WINDS SHIFT TO THE NORTHEAST THEN NORTHWEST AND INCREASE TO ABOVE 15KTS AFTER 15Z. ZAPOTOCNY && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 442 PM CDT WED MAY 8 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091100- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 442 PM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS EVENING. A FEW STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 PM CDT WED MAY 8 2013
NEZ011-012-016>018-030>032-082215-
BOONE NE-CEDAR NE-STANTON NE-ANTELOPE NE-PIERCE NE-MADISON NE-
WAYNE NE-KNOX NE-
344 PM CDT WED MAY 8 2013
...FUNNEL CLOUDS POSSIBLE INTO EARLY EVENING...
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A WIND SHIFT LINE ACROSS
PARTS OF NORTHEAST NEBRASKA MAY BECOME STRONG ENOUGH TO PRODUCE
BRIEF FUNNEL CLOUDS THROUGH LATE AFTERNOON. THIS WOULD MAINLY BE
OVER PORTIONS OF KNOX...CEDAR...ANTELOPE...BOONE...PIERCE AND
MADISON COUNTIES.
IF A FUNNEL CLOUD APPROACHES THE GROUND OR IF A WARNING IS ISSUED
FOR YOUR AREA... TAKE COVER IMMEDIATELY.
LAT...LON 4285 9829 4284 9814 4276 9804 4277 9795
4282 9789 4275 9709 4225 9705 4148 9829
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT WED MAY 8 2013
NEZ011-016-017-082130-
ANTELOPE NE-PIERCE NE-KNOX NE-
402 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE...
NORTHWESTERN PIERCE AND SOUTHEASTERN KNOX COUNTIES UNTIL
430 PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS FROM NEAR BLOOMFIELD TO AROUND
BRUNSWICK. THESE WERE DRIFTING EAST AT 15 TO 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...CREIGHTON...BLOOMFIELD...WAUSA AND BAZILE MILLS.
LAT...LON 4268 9748 4256 9748 4231 9764 4241 9807
4278 9768
TIME...MOT...LOC 2057Z 298DEG 11KT 4252 9778
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 419 PM CDT WED MAY 8 2013 NEZ016-082145- ANTELOPE NE- 419 PM CDT WED MAY 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE COUNTY UNTIL 445 PM CDT... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLEARWATER...OR 32 MILES SOUTHEAST OF ONEILL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NELIGH...CLEARWATER AND OAKDALE. LAT...LON 4226 9822 4228 9784 4200 9784 4208 9823 TIME...MOT...LOC 2115Z 272DEG 19KT 4217 9813 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CDT WED MAY 8 2013
NEZ011-012-016-017-082230-
CEDAR NE-ANTELOPE NE-PIERCE NE-KNOX NE-
439 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...NORTHEASTERN
ANTELOPE...NORTHWESTERN PIERCE AND SOUTHEASTERN KNOX COUNTIES UNTIL
530 PM CDT...
AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST
OF HARTINGTON TO 6 MILES SOUTHWEST OF CREIGHTON...OR ALONG A LINE
EXTENDING FROM 17 MILES SOUTH OF YANKTON TO 35 MILES EAST OF
ONEILL...AND MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...PLAINVIEW...RANDOLPH...OSMOND...WAUSA...COLERIDGE...
BRUNSWICK...MAGNET...FOSTER AND MCLEAN.
LAT...LON 4236 9810 4270 9740 4262 9702 4252 9702
4218 9774
TIME...MOT...LOC 2134Z 293DEG 19KT 4264 9742 4238 9796
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT WED MAY 8 2013
NEZ017-082300-
PIERCE NE-
523 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR PIERCE COUNTY UNTIL 600 PM CDT...
AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVIEW...OR 28 MILES NORTHWEST OF
NORFOLK...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...FOSTER...PIERCE.
LAT...LON 4244 9777 4244 9774 4225 9746 4209 9772
4226 9784 4237 9784
TIME...MOT...LOC 2220Z 311DEG 15KT 4234 9780
MILLERThe Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
5 hail. Local standard time, as filed.
The hail was reported near the Jct of Highways 12 and 81.
Hail up to half-dollar size fell south of Fairbury. Some of the hail was still on the ground that next morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440257, 440259, 440191, 440192, 440193.